Wyoming, 2022

Hail in Wyoming, June 6, 2022

June 6, 2022 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm developed and tracked over southern portions of Weston County before moving into southwestern South Dakota. The storm produced hail around penny size east of Clareton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm developed and tracked over southern portions of Weston County before moving into southwestern South Dakota. The storm produced hail around penny size east of Clareton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 10:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 6, 10:15 AM MST, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1115 AM MDT Mon Jun 6 2022

.DISCUSSION...(Today Through Sunday)
Issued at 240 AM MDT Mon Jun 6 2022

Current surface analysis continues to show one nearly stationary
boundary across the central Plains, with another slowly weakening
boundary across southeastern MT and far northern SD. A cold front
is also located across the Great Basin region. Upper level
analysis continues to show near zonal flow across the region.
Another disturbance is moving across the area overnight, with
areas of showers and thunderstorms across mostly western SD at
this time. Skies are mostly cloudy with temps in the 50s and light
winds. Low clouds and some fog cover good portions of the area
early this morning.

Unsettled and cooler weather will continue for a couple of more days
before a shift to a warmer and somewhat drier pattern takes place
later this week and into the weekend. Today could be the most active
day of this recent wet period as a somewhat stronger disturbance
moves across the area later today and into the evening. Persistent
clouds will keep temps from rising much across northern and eastern
areas today. Highs will range from the upper 50s to mid 60s across
northwest SD to the mid 70s across far southwest SD. CAPE values
will be similar to recent days, 500 to around 1000 j/kg to the
southwest of the boundary from northeast WY to the Black Hills and
southwest SD. However, shear will become much stronger across these
areas later today and into the evening, with better potential for a
few supercells as storms move east-southeast across the area. Large
hail and strong wind gusts will be the main threats from any severe
storms, but an isolated brief tornado cannot be totally ruled out
across southwestern portions of the CWA.

Tuesday will be on the cooler side again, with highs in the 60s and
lower 70s, and continued chances for showers and thunderstorms. Any
threat for severe storms looks to be more confined to southern
portions of the forecast area, especially far southern SD where
shear will be more favorable.

The drier and warmer pattern will start to develop Wednesday as
ridge begins to build over the western US and eventually moves east
over the Plains this weekend. A disturbance or two passing over and
through the ridge could still bring some showers and storms, better
chances looking to be Thursday and then sometime over the weekend.
Temps will rise to above average levels by the weekend, with 80s
expected over much of the plains.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1114 AM MDT Mon Jun 6 2022

Areas of MVFR (local IFR) cigs will persist through the day,
especially north and east of the Black Hills. Additional
thunderstorms will develop this afternoon and evening, some of
which may be strong to severe, with local IFR conditions in
stronger storms. Widespread MVFR-IFR conds are expected once again
tonight across the SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...JC
Hazardous weather outlook, Jun 6, 3:00 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
400 AM MDT Mon Jun 6 2022

SDZ001-002-013-014-032-046-049-071000-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette-
Tripp-
400 AM MDT Mon Jun 6 2022 /500 AM CDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and evening, meaning that isolated severe storms
are possible. Primary hazards include large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will continue at times through the
week. Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-024>031-041>044-047-072>074-WYZ054>058-071-071000-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
400 AM MDT Mon Jun 6 2022 /500 AM CDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
this afternoon and evening, meaning that scattered severe storms
are possible. Primary hazards include large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will continue at times through the
week. Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 6, 8:26 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 AM MDT MON JUN 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 E MIDLAND             44.08N 101.10W
06/06/2022  M0.80 INCH       HAAKON             SD   COCORAHS

            24-HOUR RAINFALL.

&&

JC
Local storm report, Jun 6, 8:46 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 AM MDT MON JUN 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 E MARTIN              43.17N 101.57W
06/06/2022  M0.82 INCH       BENNETT            SD   CO-OP OBSERVER

            24-HOUR RAINFALL.

&&

JC
Local storm report, Jun 6, 9:01 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1001 AM MDT MON JUN 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       COLONY                  44.87N 104.16W
06/06/2022  M0.81 INCH       CROOK              WY   CO-OP OBSERVER

            24-HOUR RAINFALL.

&&

JC
Local storm report, Jun 6, 10:29 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT MON JUN 06 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       7 SE MOORCROFT          44.19N 104.84W
06/06/2022  M0.95 INCH       CROOK              WY   COCORAHS

            24-HOUR RAINFALL.

&&

JC
Special weather statement, Jun 6, 11:36 AM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1236 PM MDT Mon Jun 6 2022

SDZ042-061900-
Oglala Lakota SD-
1236 PM MDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Oglala
Lakota County through 100 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wounded Knee, or 10 miles northeast of Pine Ridge, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Porcupine Butte Housing around 1240 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4312 10249 4320 10244 4315 10220 4299 10232
TIME...MOT...LOC 1835Z 296DEG 14KT 4312 10239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JC
Special weather statement, Jun 6, 12:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
158 PM MDT Mon Jun 6 2022

SDZ024-025-072-062030-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
158 PM MDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southwestern Meade
and east central Lawrence Counties through 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deadwood, or 4 miles northeast of Lead, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Apple Springs around 205 PM MDT.
  Sturgis around 210 PM MDT.

Other locations in the path of this storm include Fort Meade.

This includes Interstate 90 in South Dakota between Mile Markers 26
and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 10380 4446 10375 4445 10339 4427 10347
TIME...MOT...LOC 1958Z 281DEG 25KT 4439 10370

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JC

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
June 6, 1:00 PM MST
Where
Weston County, 8 mi ENE of Clareton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.744, -104.552

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020708.